Puerto Rico, 2017

Flash Flooding and Flood in Puerto Rico, June 14, 2017

June 14, 2017 · NWS SJU · 5 events in 3 counties and zones

Upper level trough with associated strong upper level divergence provided strong dynamics and lifting mechanism to resulting in showers and thunderstorms developing over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Upper level trough with associated strong upper level divergence provided strong dynamics and lifting mechanism to resulting in showers and thunderstorms developing over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jun 14, 11:14 AM AST, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 14, 11:14 AM AST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1114 AM AST Wed Jun 14 2017

.UPDATE...
Mid to upper level ridge will continue to build across the region
as the upper trough will lift north of the region. High pressure
ridge extending across the Atlantic, will maintain moderate east
to southeast trade winds across the forecast area. The leading edge
of a tropical wave will cross the Windward islands today then move
across the eastern Caribbean overnight through Thursday. This will
increase the chance for shower activity mainly across the offshore
coastal water, as most of the activity should remain south of the
region. For the rest of today local and diurnal effects, along with
residual moisture will lead to showers and possible an isolated
thunderstorm mainly over parts of the central interior and west
sections of Puerto Rico. Mostly isolated showers of short duration
expected elsewhere as mostly sunny and fair weather skies will
prevail. No significant changes made to the inherited forecast
package at this time.

&&

.AVIATION...VFR cond durg entire prd. No chg to previous AVN discussion.
Aftn SHRA/Isold still psbl ovr ctrl and W PR til at least 14/22z.
Few passing SHRA ovr coastal waters en route btw islands.

&&

.MARINE...No chg to previous marine discussion. Moderate to locally
fresh easterly trade winds will result in a slight chop across the
local waters and passages. A fading northerly swell along with the
moderate to to fresh trade winds will result in high rip current
risks along the northwest to northeast beaches of Puerto Rico,
Culebra and Saint Croix. There is a low to moderate risk of rip
currents for the rest of the beaches.

&&

.PREV DISCUSSION... /issued 408 AM AST Wed Jun 14 2017/

SYNOPSIS...Weak upper level trough north of the region is
expected to drift eastward while filling today. An upper level low
is forecast to develop over the northeast Caribbean during the
upcoming weekend. Weak tropical wave just to the east of the
Lesser Antilles will move across the eastern Caribbean on
Wednesday and then south of the region late Wednesday and
Thursday. Surface high pressure across the western Atlantic will
continue to dominates the local region through the end of the work
week.

SHORT TERM...Today through Friday...
Small patches of moisture embedded in the easterly trades moved
westward across the surrounding waters overnight and early this
morning. Few of this showers affected the U.S. Virgin Islands,
Vieques, Culebra as well as the eastern sections of Puerto Rico.
Elsewhere across the region, not significant precipitation was
detected. Weak upper level trough north of the region will drift
eastward while dissipates today. As this happens the moisture
transport is expected to decrease with PW values near or below
normal today. As a result limited shower activity is expected
across the region today, but as previous afternoons, locally
induced activity is expected to develop over western and interior
sections of Puerto Rico this afternoon.

A tropical wave just to the east of the Lesser Antilles is
expected to reach the eastern Caribbean today and then passing
mostly south of the region tonight and Thursday. This feature is
expected to produce a slight increase in moisture across the
northeast Caribbean. However, at this time, not significant
precipitation is expected in association with the passage of the
wave. After the passage of the wave...a drier and more stable air
mass with some Saharan Dust will reach the local region limiting
the shower activity.

LONG TERM...Saturday through Thursday...
Expect overall dry and stable conditions aloft from Saturday and
Sunday...as the mid to upper level trough lifts north of the area
and high pressure ridge builds and spread eastwards across the
region. Local and diurnal effects along with the available
moisture should be the main driving force for afternoon convection
as model guidance continued to suggest no major feature to affect
the region through Sunday.

On Monday of next week, a deepening TUTT, and a tropical wave is
forecast to develop and approach the Lesser The local region. These
features will increase the showers and thunderstorms coverage across
the local islands. The National Hurricane Center are giving a low
probability of development for the next 5 days.

AVIATION...Light showers embedded in the trades will result in
brief periods of -RA/VCSH across the Leeward/USVI/Eastern PR
terminals until 14/15Z. SHRA/TSRA should develop once again after
14/17Z across the NW quadrant of PR. Latest 14/00z TJSJ upper air
sounding indicated mainly east winds up to 20 knots below FL100.

MARINE...Small long period northerly swell will continue to result
in a high rip current risk along the northern beaches of PR, Culebra
and St. Croix through at least this afternoon. Seas are expected
to continue between 3-5 feet and up to 6 feet across the Atlantic/Caribbean
offshore waters and the Anegada Passage. East winds expected to
continue between 15-20 knots across much of the regional waters.
Therefore, small crafts should exercise caution.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  79  90  79 /  30  30  30  20
STT  89  80  88  79 /  20  20  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk until 6 PM AST this evening for Culebra-
     North Central-Northeast-Northwest-San Juan and Vicinity-
     Southeast-Western Interior.

VI...High Rip Current Risk until 6 PM AST this evening for St Croix.

AM...None.
&&

SHORT TERM...RAM
LONG TERM....RAM
Hazardous weather outlook, Jun 14, 5:24 AM AST, 9 hours 36 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
414 AM AST miercoles 14 de junio de 2017

AMZ710>745-PRZ001>013-150815-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
414 AM AST miercoles 14 de junio de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y Esta Noche

.Tronadas...Existe un potencial de tronadas con lluvia fuerte y
rafagas de vientos este tarde a traves del oeste de Puerto Rico.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos especialmente sobre el noroeste de Puerto
Rico.

.Vientos...Se esperan vientos sostenidos en exceso de 20 mph a
traves de partes de las aguas del Atlantico y del Caribe.

.Olas...Se espera oleaje picado de hasta 6 pies a traves de las
aguas costeras.

.Corrientes Marinas...Existe un riesgo alto de corrientes marinas
para las playas del noroeste al noreste de Puerto Rico y para las
playas del norte de Culebra.

.Calor...Vientos alisios del este resultaran en indices de calor
sobre 102 grados en algunas areas a lo largo de las areas costeras
del sur y oeste de Puerto Rico.

.Dias dos a siete...jueves a martes

Una onda tropical debil se acercara desde el este el jueves...
resultando en algunas rondas de aguaceros y posibles tronadas. Se
espera que un riesgo alto de corrientes marinas continue el
miercoles a traves de las playas del norte de Puerto Rico.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observados a reportar inundaciones y corrientes
marinas a la oficina del Servicio Nacional de Meteorologia en San
Juan.

AMZ715-725-VIZ001-002-150815-
San Tomas, San John e islas adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
414 AM AST miercoles 14 de junio de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y Esta noche

.Olas...Se espera oleaje de hasta 6 pies a traves de las aguas
costeras.

.Corrientes marinas...Existe un riesgo alto de corrientes marinas
para las playas del norte de Santa Cruz.

.Dias dos a siete...jueves a martes

Una onda tropical debil se acercara desde el este el jueves...
resultando en algunas rondas de aguaceros. Se espera que un riesgo
moderado de corrientes marinas continue el miercoles para algunas
playas de las islas locales.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observados a reportar corrientes marinas a la
oficina del Servicio Nacional de Meteorologia en San Juan.

In the hours before

Special weather statement, Jun 14, 1:53 PM AST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service San Juan PR
153 PM AST WED JUN 14 2017

PRZ006-009-141945-
Central Interior-Western Interior-
153 PM AST WED JUN 14 2017

...STRONG THUNDERSTORMS WILL AFFECT LARES...SAN SEBASTIAN...
JAYUYA...UTUADO AND ADJUNTAS MUNICIPALITIES...

At 151 PM AST, strong thunderstormS WERE NOTED QUICKLY DEVELOPING IN
AND AROUND San Sebastian, moving northwest aROUND 15 mph.

Winds in excess of 30 mph and pea size hail are possible with
thESE stormS.

Locations impacted include...
Jayuya, San Sebastian, Lares, Utuado, Hato Arriba and Juncal.

Torrential rainfall will also be likely with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1818 6659 1822 6676 1831 6703 1836 6703
      1832 6688 1821 6656
TIME...MOT...LOC 1751Z 123DEG 13KT 1834 6693

RAM/RGH/RVT/GL
Special weather statement, Jun 14, 1:58 PM AST, 1 hour 2 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
153 PM AST miercoles 14 de junio de 2017

PRZ006-009-141945-
Interior Central-Interior Oeste-
153 PM AST miercoles 14 de junio de 2017

...Tronadas fuertes afectaran los municipios de Lares, San
Sebastian, Jayuya, Utuado y Adjuntas...

A la 1:51 PM AST, se observaron tronadas fuertes desarrollandose
rapidamente en y alrededor de San Sebastian, moviendose hacia el
noroeste a alrededor de 15 mph.

Vientos en exceso de 30 mph y granizo pequeno de tamano de guisante
son posibles con esta actividad.

Localidades impactadas incluyen...
Jayuya, San Sebastian, Lares, Utuado, Hato Arriba y Juncal.

Lluvias torrenciales tambien ocurren con esta tormenta, y
podrian causar inundaciones localizadas. Nunca maneje su vehiculo por
carreteras inundadas.

Rayos frecuentes de nube a suelo estan ocurriendo con esta tormenta.
Impactos de rayos pueden ocurrir a 10 millas de la tronada. Busque
refugio seguro dentro de un edificio o vehiculo.

GL
Special weather statement, Jun 14, 1:58 PM AST, 1 hour 2 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
153 PM AST miercoles 14 de junio de 2017

PRZ006-009-141945-
Interior Central-Interior Oeste-
153 PM AST miercoles 14 de junio de 2017

...Tronadas fuertes afectaran los municipios de Lares, San
Sebastian, Jayuya, Utuado y Adjuntas...

A la 1:51 PM AST, se observaron tronadas fuertes desarrollandose
rapidamente en y alrededor de San Sebastian, moviendose hacia el
noroeste a alrededor de 15 mph.

Vientos en exceso de 30 mph y granizo pequeno de tamano de guisante
son posibles con esta actividad.

Localidades impactadas incluyen...
Jayuya, San Sebastian, Lares, Utuado, Hato Arriba y Juncal.

Lluvias torrenciales tambien ocurren con esta tormenta, y
podrian causar inundaciones localizadas. Nunca maneje su vehiculo por
carreteras inundadas.

Rayos frecuentes de nube a suelo estan ocurriendo con esta tormenta.
Impactos de rayos pueden ocurrir a 10 millas de la tronada. Busque
refugio seguro dentro de un edificio o vehiculo.

The radar

The San Juan radar (TJUA), 33 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Guaynabo

When
June 14, 3:00 PM AST to 5:15 PM AST
Where
Guaynabo County, 7.68 mi NW of Guaynabo to 7.23 mi NW of Guaynabo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
18.411, -66.110

The police reported road closures due to flash flooding in Expreso Martinez Nadal near SanPatricio and in the intersection of Ave. Kennedy and route 2.

Flash Flood, Guaynabo

When
June 14, 3:00 PM AST to 5:15 PM AST
Where
Guaynabo County, 6.95 mi NW of Guaynabo to 6.74 mi NW of Guaynabo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.401, -66.105

Flooding was reported on Hillside Street in Urb. Summit Hills.

Flash Flood, San Juan

When
June 14, 3:00 PM AST to 5:15 PM AST
Where
San Juan County, 1.74 mi WNW of San Juan to 1.9 mi WNW of San Juan
Cause
Heavy Rain
Reported by
Insurance Company
Coordinates
18.392, -66.073

Several road closures were reported by the police due to flash flooding across Las Americas expressway near Exit 6A to Centro Medico. In Villa Nevares, a small creek was reported out of its banks. Also, in Villa Nevares, flooding on street 10 and in the intersection of street 5 and 18 residences were affected with 3 to 5 feet of water.

Flash Flood, San Juan

When
June 14, 3:00 PM AST to 5:15 PM AST
Where
San Juan County, 1.58 mi WNW of San Juan to 1.53 mi WNW of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.390, -66.072

Flooding was reported in Sector Reparto Metropolitano on PR Road 21 near Oso Blanco where 3 lanes were closed due to flood waters.

Flood, Catano

When
June 14, 4:24 PM AST to 4:45 PM AST
Where
Catano County, 2.08 mi WNW of Catano to 1.98 mi WNW of Catano
Cause
Heavy Rain
Reported by
Public
Coordinates
18.438, -66.151

Urban flooding was reported at Palmas sector.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2017Every state in 2017This day in weather historyWarnings in Puerto Rico, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708505, 708507, 708510, 709391, 709379.